Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 50, NWS Nashville, TN

July 15, 2009Benton County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 15, 2009, 9:04 PM CDT for Benton County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2009, 9:04 PM CDT (02:04 UTC)
Expired
Jul 15, 2009, 11:13 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 160204
FFWOHX
TNC005-160445-
/O.NEW.KOHX.FF.W.0050.090716T0204Z-090716T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
904 PM CDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BENTON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1145 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER SOUTHEASTERN BENTON
  COUNTY...OR 12 MILES SOUTHEAST OF CAMDEN...MOVING EAST AT 25 MPH.
  AREAS ALONG AND SOUTH OF A PLEASANT HILL TO KENTUCKY LAKE LINE HAVE
  RECEIVED AMOUNTS OF BETWEEN 4 TO 8 INCHES OF RAINFALL...WITH       
  LOCATIONS NEAR THE BENTON/DECATUR LINE ON THE INTERSTATE 40        
  CORRIDOR RECEIVING AS MUCH AS 8.32 INCHES OF TOTAL RAINFALL PER    
  DOPPLER RADAR ESTIMATES.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&

LAT...LON 3601 8820 3603 8800 3599 8799 3597 8801
      3594 8800 3593 8798 3586 8798 3585 8821

$$
31/JBW
1 follow-up statement
000 
WGUS74 KOHX 160413
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1113 PM CDT WED JUL 15 2009

TNC005-160423-
/O.CAN.KOHX.FF.W.0050.000000T0000Z-090716T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON TN-
1113 PM CDT WED JUL 15 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN BENTON
COUNTY...

LAT...LON 3601 8820 3603 8800 3599 8799 3597 8801
      3594 8800 3593 8798 3586 8798 3585 8821

$$
31/JBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 7:13 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 15, 7:13 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
713 PM CDT WED JUL 15 2009

.DISCUSSION...LINE OF STRONG TO SEVERE TSTMS MAKING ITS WAY EASTWARD
ACROSS WESTERN TN. ACTIVITY SHOULD REACH OUR WESTERN MOST COUNTIES
BETWEEN 815 PM AND 915 PM. CURRENT ACTIVITY OVER WEST CENTRAL
PORTIONS OF THE MID STATE MAY ACT TO DESTABILIZE THAT AREA AGAINST
THE FRONTAL ASSAULT TO THE WEST. OTW...MORE STORMS EXPECTED.

WILL GO AHEAD AND RAISE POPS WESTERN AREAS. IF WATCH IS ISSUED
ANOTHER UPDATE WILL BE NEEDED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 15, 2:15 PM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED JUL 15 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-161130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
215 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST MIDDLE TENNESSEE IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS AREA DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AN INCREASED CHANCE OF STRONG TO SEVERE WEATHER AGAIN
THURSDAY AND THURSDAY NIGHT...AS A COLD FRONT MOVES INTO THE REGION.
SEVERE STORMS COULD PRODUCE INTENSE RAINFALL...WIND GUSTS TO 60 MPH
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.

72/MED

In the hours before

Local storm report, Jul 15, 4:35 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     7 SW CLARKSVILLE        36.49N 87.44W
07/15/2009                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES DOWN

&&

21
Local storm report, Jul 15, 4:50 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N 87.10W
07/15/2009                   CHEATHAM           TN   LAW ENFORCEMENT

            TREE DOWN

&&

21
Special weather statement, Jul 15, 5:04 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT WED JUL 15 2009

TNZ022-024-025-056-057-059-060-152300-
BENTON-DICKSON-HICKMAN-HUMPHREYS-MAURY-PERRY-WILLIAMSON-
504 PM CDT WED JUL 15 2009

...ISOLATED THUNDERSTORMS...SOME STRONG...WILL AFFECT PARTS OF
BENTON...DICKSON...HICKMAN...HUMPHREYS...MAURY...PERRY AND
WILLIAMSON COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
ISOLATED THUNDERSTORMS OVER PARTS OF WESTERN MIDDLE TENNESSEE. SOME
WERE STRONG...INCLUDING THOSE JUST WEST OF FRANKLIN...AND OVER
EASTERN PARTS OF HUMPHREYS COUNTY.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS OF
40 TO 50 MPH...AS WELL AS TORRENTIAL DOWNPOURS...DANGEROUS LIGHTNING
STRIKES...AND POSSIBLY HAIL.

19
Local storm report, Jul 15, 6:46 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
646 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     13 S CAMDEN             35.88N 88.10W
07/15/2009                   BENTON             TN   LAW ENFORCEMENT

            TREE DOWN

&&

21
Special weather statement, Jul 15, 7:43 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
743 PM CDT WED JUL 15 2009

TNZ005>009-022>029-056>062-075-093>095-160345-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-
LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CAMDEN...ERIN...WAVERLY...DICKSON...
ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...LINDEN...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...SHELBYVILLE...WAYNESBORO...LAWRENCEBURG...PULASKI
743 PM CDT WED JUL 15 2009

STRONG TO SEVERE THUNDERSTORMS MOVING EAST FROM WESTERN TN...

AT 740 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM MAYFIELD KY THROUGH TRENTON TN...SW TO COVINGTON
TN. THIS ACTIVITY IS MOVING TO THE EAST AT 40 MPH AND WILL REACH
WESTERN PORTIONS OF MIDDLE TN BETWEEN 815 PM AND 915 PM. AS THIS
ACTIVITY OVERSPREADS WESTERN AREAS OF THE MID STATE THIS
EVENING...STRONG TO SEVERE TSTMS WILL BE POSSIBLE. HIGH WINDS
WITH TORRENTIAL DOWNPOURS AND SOME FLOODING CAN BE EXPECTED...
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTENING.

STAY TUNED FOR FURTHER UPDATES.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:10 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys35 min
Jul 15, 7:20 PM CDTSevere Thunderstorm WarningOHXPerry40 min
Jul 15, 7:54 PM CDTSevere Thunderstorm WarningOHXBenton21 min
Jul 15, 8:24 PM CDTFlash Flood WarningOHXPerry111 min
Jul 15, 8:33 PM CDTSevere Thunderstorm WarningOHXPerry57 min
Jul 15, 9:31 PM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne104 min
Jul 15, 10:29 PM CDTFlash Flood WarningOHXOverton3 hr
Jul 15, 10:34 PM CDTSevere Thunderstorm WarningOHXOverton31 min
Jul 15, 10:47 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Jul 15, 11:48 PM CDTFlash Flood WarningOHXClay3 hr
Jul 16, 12:07 AM CDTFlash Flood WarningOHXPutnam3 hr
Jul 16, 12:19 AM CDTFlash Flood WarningOHXJackson, Overton2 hr
Jul 16, 5:01 AM CDTFlash Flood WarningOHXLawrence3 hr
Jul 16, 5:31 AM CDTFlash Flood WarningOHXGiles119 min
Jul 16, 6:13 AM CDTFlash Flood WarningOHXLawrence, Lewis, Perry, Wayne3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.